Wisconsin, 2025

Damaging Winds in Wisconsin, July 28, 2025

July 28, 2025 · NWS ARX · 12 events in 4 counties and zones

During the late evening hours on July 28th and into the very early morning hours on the 29th, a line of weakening thunderstorms crossed the Mississippi River into Wisconsin. Initially, these storms produced widespread wind damage as they crossed the river with multiple gusts to around 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$32,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late evening hours on July 28th and into the very early morning hours on the 29th, a line of weakening thunderstorms crossed the Mississippi River into Wisconsin. Initially, these storms produced widespread wind damage as they crossed the river with multiple gusts to around 60 to 70 mph. However, as they pushed further east into Wisconsin they quickly weakened below severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 4:00 PM CST, 6 hours 16 minutes earlier. Its key messages:

  • Severe storm potential overnight (10PM to 4AM) as a line of storms (MCS) or storm clusters progress through much of the area. Damaging winds in excess of 60 mph will be the main risk.
  • Showers and thunderstorms possible (20 to 40%) for portions of northeast Iowa and far southwestern Wisconsin Tuesday and Wednesday.
Area forecast discussion, Jul 28, 4:00 PM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
500 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Severe storm potential overnight (10PM to 4AM) as a line of
  storms (MCS) or storm clusters progress through much of the
  area. Damaging winds in excess of 60 mph will be the main
  risk.

- Showers and thunderstorms possible (20 to 40%) for portions
  of northeast Iowa and far southwestern Wisconsin Tuesday and
  Wednesday.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 28 2025

Storms Tonight:

Dry weather is expected through the day and much of the evening
hours. The area we are watching is an MCV in North Dakota and a
disturbance coming out of the Rockies and into eastern South
Dakota/western Minnesota. Current guidance is trying to merge this
two disturbances together somewhere in eastern South Dakota/western
Minnesota. Meanwhile, a warm front extending from western Minnesota
to northeast Iowa will slowly shift north during the day, increasing
dewpoints and instability. With strong warm air advection and
moisture advection (dewpoints getting into the upper 60s to low 70s)
and high low level lapse rates (between 8.5 and 9.0 C/km), storms
are expected to fire in eastern South Dakota/western Minnesota this
afternoon. These storms will then shift into storm clusters or lines
that then move southeastward along the instability gradient and form
an MCS. This gradient will gradually push northward with increasing
dewpoints during the day and by the late evening, this gradient will
setup from western Minnesota into northeast Iowa. Sufficient deep
layer shear from 0-1km to 0-6km and the potential for strong
updrafts and downdrafts to form given the storm environment and the
environment downstream, indicates that the MCS could shift into a
more bow like structure with damaging winds being the main hazard
and a low chance that a tornado could form within one of these
bowing segments (mainly for portions of southeast Minnesota and
northeast Iowa). As this MCS shifts more southeastward towards the
Mississippi River, it should weaken and the probability for severe
wind gusts lowers.

There is some uncertainty with how tonight will play out as the
storms in North Dakota are pushing an outflow boundary southward
into northern South Dakota potentially limiting the storm initiation
there. If storms fire too early and congeal and move into our area
earlier than expected, severe storm potential will be lower as the
surrounding environment would not have had enough to destabilize
enough. Currently much of the CWA remains in light and variable
winds until the warm front shifts northward this afternoon. Then our
area will shift to southwesterly flow. The longer we are in this
flow, the more primed our environment will be to support an MCS.
Current guidance supports storms moving into the CWA between 04 and
06Z and exiting a few hours later. With the previously mentioned
parameters and confidence in the potential severe threat SPC has put
a few of our western counties in a moderate (level 4 of 5) risk, an
enhanced (level 3 of 5) for area along and west of the Mississippi
River, and a slight (level 2 of 5) risk for areas east of the
Mississippi River. The main uncertainty with how far east the higher
severe risks go is how long the severe winds linger with the storm
clusters or MCS.

Storm Potential Tuesday Through the Weekend:

After the overnight/early morning storms move off to the south, a
frontal boundary gradually moves through the southern portions of
our CWA. This will provide some increases in shower and thunderstorm
chances Tuesday evening and into the overnight. Where this boundary
goes on Wednesday will also determine where rain chances are. For
both Tuesday and Wednesday, the better chances (25 to 45%) for
showers and thunderstorms are in northeast Iowa and far southwestern
Wisconsin. After Wednesday, surface high pressure builds in and
northwesterly flow resumes keeping us mostly dry until later Sunday
when a shortwave trough moves through the northern Plains and Upper
Midwest increasing rain chances.

Temperatures Through the Weekend:

With southerly flow pushing towards the Minnesota/Iowa border, this
will bring in good warm air advection for the afternoon. Despite the
early morning storms, temperatures and dewpoints are expected to
rebound well enough to get temperatures into the low to mid 90s and
dewpoints into upper 60s to mid 70s. This results in heat indices
between 95 and 100F. After the storms move through, a cold
front follows. Depending on where this boundary sets up, will
determine where the warmer temperatures end up. Current
forecasted highs for Tuesday are a few degrees cooler than
previously forecasted with highs in the low to mid 80s rather
than the mid to upper 80s as northerly flow gradually creeps
through much of the forecast area. From Wednesday through the
weekend the Upper Midwest and Great Lake regions stay in
northwest flow aloft with a surface high overhead. Cooler air
enters the area and sticks around as a result, lowering both
temperatures and dewpoints. High temperatures cool off into the
70s with dewpoints mainly in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Mon Jul 28 2025

CIGS: increasing mid level deck from the west later this evening
with lowering as a cluster of storms approaches. A few models
suggest they could dip into MVFR with the shra/ts, but more favor
holding VFR - and will trend the forecast that way. Expect
scattering by late morning/early afternoon Tue.

WX/vsby: a cluster of shra/ts on track to impact the TAF sites as
they roll east along I-90. CAMS timing currently highlights between
07-10z, but that will likely be adjusted +- an hour or two depending
on how quickly storms develop/organize and accelerate.

WINDS: enhanced wind gusts expected with the storms
overnight...could exceed 40 kts. Direction becomes more
northwesterly but generally under 10 kts Tue.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Cecava
AVIATION.....Rieck
Hazardous weather outlook, Jul 28, 6:56 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
756 PM CDT Mon Jul 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
756 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are late this evening into the overnight
hours with the higher risk west of the Mississippi River. Damaging
winds will be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to timing of the event tonight, widespread spotter activation
is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 28, 10:07 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1107 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Gst     7 SW Lake City          44.38N 92.37W
07/28/2025  M68 MPH          Wabasha            MN   Mesonet

            Mesonet station MN143 U.s.63 - Lake City -
            Mp 62.9.

&&
Local storm report, Jul 28, 10:12 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1112 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Gst     2 E Kasson              44.02N 92.71W
07/28/2025  M74 MPH          Dodge              MN   Mesonet

            Mesonet station MN029 U.s.14 - Byron - Mp
            200.

&&

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 28, 10:16 PM CST
Where
Buffalo County, 4.05 mi SW of Mondovi
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
44.530, -91.740

The public reported a 66 mph wind gust 4 miles southwest of Mondovi.

Thunderstorm Wind, Buffalo

When
July 28, 10:28 PM CST
Where
Buffalo County, 0.69 mi S of Cochrane
Measured
55 kt (63 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
44.220, -91.830

The public reported a tree down along with numerous large branches down near Cochrane.

Thunderstorm Wind, Trempealeau

When
July 28, 10:28 PM CST
Where
Trempealeau County, 1.2 mi SE of Eleva
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.570, -91.450

Amateur radio reported a large tree limb down 1 mile east-southeast of Eleva.

Thunderstorm Wind, Buffalo

When
July 28, 10:35 PM CST
Where
Buffalo County, 2.41 mi SE of Waumandee
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
44.280, -91.660

The public reported a 72 mph wind gust 3 miles southeast of Waumandee.

Thunderstorm Wind, Buffalo

When
July 28, 10:45 PM CST
Where
Buffalo County, 1.21 mi SE of Fountain City
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
44.120, -91.700

Local broadcast media reported trees and power lines down in the Buffalo City and Fountain City areas.

Thunderstorm Wind, Trempealeau

When
July 28, 10:57 PM CST
Where
Trempealeau County, 0.85 mi SE of Iduna
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.190, -91.310

The public reported an 8 inch diameter tree branch down 3 miles west-northwest of Ettrick.

Thunderstorm Wind, Trempealeau

When
July 28, 11:10 PM CST
Where
Trempealeau County, 3.29 mi WNW of Trempealeau
Measured
55 kt (63 mph) estimated gust
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
44.020, -91.490

A National Weather Service Employee reported numerous trees down in Perrot State Park.

Thunderstorm Wind, La Crosse

When
July 28, 11:21 PM CST
Where
La Crosse County, 0.5 mi E of West la Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.850, -91.240

The public reported a large maple tree downed in the city of La Crosse.

Thunderstorm Wind, La Crosse

When
July 28, 11:25 PM CST
Where
La Crosse County, (Lse)la Crosse Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.880, -91.250

The ASOS station KLSE at La Crosse Regional Airport observed a 66 mph wind gust.

Thunderstorm Wind, La Crosse

When
July 28, 11:30 PM CST
Where
La Crosse County, 2.13 mi NNW of Herrington
Measured
55 kt (63 mph) estimated gust
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
43.810, -91.190

An NWS Employee reported a large tree and some smaller trees down across Bliss Road 2 miles east-southeast of La Crosse.

Thunderstorm Wind, Vernon

When
July 28, 11:31 PM CST
Where
Vernon County, 4.26 mi NE of Stoddard
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
43.720, -91.170

A National Weather Service employee reported a large portion of mature maple tree downed.

Thunderstorm Wind, Vernon

When
July 28, 11:49 PM CST
Where
Vernon County, 0.5 mi W of Westby
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.650, -90.860

The public reported a downed tree limb near Westby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284790, 1285524, 1285529, 1284791, 1284792, 1285525, 1285527, 1285526, 1284793, 1284794, 1285528, 1285535.